Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Rash after I changed my regiment
Aug 15, 2008

Hi Dr Robert

I recently changed my regiment to efavirenz, viread and lumivudine, 1-combined dosage a day and I have broken out in a rash on day 8.

My doctor says it is only fair that I continue to take it as it could be just a course of "normal" reaction to the efavirenz. The rash is getting more and bigger, creeping up to my face. Exactly, when is the cut off time? I understand that this could well be a normal drug reaction and the rash will eventually heal by itself but when? I am afraid of a visit from Steven Johnson. I do intend to live. Beautifully, un-noticeable, as far as possible, hence the switch in meds as the previous one was giving me a wasting effect.

Also, my partner insists I take erectile enhancing pills during our love making. Is this dangerous?

Thanks. LKY

Response from Dr. Frascino

Hi Lky,

Efavirenz-induced skin rash is a fairly common side effect and usually occurs in the first or second week of treatment. The rash generally lasts less than one month. However, some patients develop a severe rash with blistering, which is an indication the drug should be immediately discontinued. An experienced HIV specialist should be able to guide you regarding the type of rash you are experiencing and whether you should continue therapy or consider a switch.

I, for instance, was not able to tolerate efavirenz due to a sever skin rash called erythema multiforme. (That's a few steps below Stevens-Johnson syndrome.) If you cannot tolerate efavirenz, there is a new drug in the same class (non-nucleoside reverse transcriptase inhibitor or NNRTI) that has recently been approved, which is called Intelence (etravirine). We have seen excellent tolerance of this new drug so far.

Regarding your pecker-picker-upper, erectile dysfunction drugs are generally well tolerated and there are no significant drug interactions with efavirenz, tenofovir or lamivudine.

Good luck.

Dr. Bob



Previous
Worried as Heck!!! Please respond.
Next
Band-aid Concern

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement